I guess I'm starting to calm down from my monthly menstrual flare. I say "I guess" because I also got nightshaded so that could have aggravated my skin. Nightshades are a group of vegetables that include peppers, tomatoes, white potatoes, eggplant, and goji berries. It is a rare allergy/sensitivity but more common in people with eczema. I had always suspected I was sensitive to nightshades so have avoided most of them (except for tomatoes about 1-2x/month) for this whole TSW process. This past Sunday, I had family over and my grandmother unknowingly added some green pepper to the rice & beans my mom was cooking. Later that night, I was in a great deal of pain, had a crazy itch attack and was dripping ooze from my face, neck and arms. I thought it was strange because typically during my monthly menstrual flare, it starts off really bad but then tapers off as my period comes and goes. I had already went through the worst part of this flare when I had the crazy itch attack so I called my mom and asked her if she put any peppers in the food (I found half of one in my fridge which I hadn't bought). Turns out I was right so nightshades are definitely out for the foreseeable future. The reason I call it getting nightshaded is bc thats how I refer to when I get "glutened" - when I unknowingly ingest gluten or food that has been cross-contaminated with it. And I always know when I've been glutened bc I usually fall asleep within 30 minutes. It's like all of a sudden I'm so tired that I must sleep immediately. And it's usually a short nap. So weird... maybe that's why I slept for 2 weeks after the wedding. Because if a mere cross-contamination leads to a nap, an entire slice of pizza could have resulted in weeks of fatigue. Whatever, who knows. This whole process is speculation, really.
Speaking of which, I saw my psychiatrist today who prescribes me my ambien & valium. He started questioning the validity of TSW. I don't think he necessarily doubts it, he just stated that there are no actual medical studies that prove it. Okay, fine. But there ARE many case studies and research articles. Topical steroids were introduced in 1952 and was considered a great milestone in the dermatological community. It offered treatment to an otherwise untreatable disease, or so they thought. The first report of adverse effects of the drug occurred only 3 years later in 1955. Now, the NEA (National Eczema Association) has designated a task force to investigate the nature of TSW. I'm hoping that they will conclude that sufferers like myself do in fact have "addicted skin" and not just chronic worsening eczema and change their stance on the proper treatment of eczema. As of right now, their website says there is no cure and the only treatment is steroids. Change needs to happen somewhere, I'm just not sure how I can help it happen. I don't think all of us in TSW telling our derms that they're wrong is going to do anything. Nor do I think awareness alone is going to change much. So what will?? According to Dr. Fukaya (a doctor in Japan who has treated many patients with TSW), change will not happen soon unfortunately. See his post about it here - http://mototsugufukaya.blogspot.com/2014/05/aad-american-academy-of-dermatology.html
In my last post, I cross compared some of the side effects of the topical steroids to the side effects of TSW. Looking back, I realize I wasn't as descriptive as I should have been. The connections that I recognize immediately because I'm going through it may not be as easy to recognize to the layperson. So let me clarify a bit. The way these topical steroids work is to target the inflammation which causes the redness in eczema. It does this by constricting the blood vessels to appear smaller (vasoconstriction) and therefore appearing to clear the eczema. Think of it like a magic trick. The eczema is not actually going away, it only appears to. When the steroids are discontinued, the blood vessels become incredibly enlarged (well, they don't "become" because they already were, we just couldn't tell because we kept them at bay with the drugs), causing the redness I was referring to. At least this is my understanding of it. There are many additional side effects I left out because 1) I wrote it up quickly and 2) I don't intend for this blog to be misconstrued as medical advice. No matter how much research ANY of us do, we are not doctors and cannot advise others as to how to go about this process. Be weary of anyone trying to tell you exactly how you should handle your withdrawal process. Every single one of us have a different body chemistry and no 2 of us go through this in the same way. We may have similar side effects and experiences but that certainly doesn't mean that what one person does will work for another.
If you are interested in reading some of the aforementioned articles, please visit:
Also, a very information e-book, written by Dr. Fukaya and featuring other doctors' findings as well, has been translated into english and can be found here: